Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 179, NWS Aberdeen, SD

August 9, 2003Edmunds County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 9, 2003, 3:13 PM CDT for Edmunds County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2003, 3:13 PM CDT (20:13 UTC)
Expired
Aug 9, 2003, 4:00 PM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Edmunds County, SD

The radar

The Aberdeen radar (KABR), 63 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 1:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-488 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:25 AM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 9, 10:25 AM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1025 AM CDT SAT AUG 9 2003

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
RUC AND 12Z ETA HAVE DONE DECENT JOB INITIALIZING SHORT WAVE
ENTERING CENTRAL NORTH DAKOTA WHEREAS PREVIOUS FEW RUNS OF ETA/GFS
NOT RESOLVING THIS FEATURE WELL...KEEPING VORT MAX TOO FAR WEST.
30-35 KNOT 500 HPA SPEED MAX FORECASTED TO CUT THROUGH BASE OF THIS
WAVE THIS AFTERNOON ACROSS NORTHERN TIER OF CWA.  DECENT LOW LEVEL
MOISTURE CONVERGENCE ASSOCIATED WITH LOW LEVEL CYCLONIC FLOW ALSO
EXPECTED ACROSS THIS SAME GENERAL AREA WITH CONTINUED LOW/MID LEVEL
WARM ADVECTION.  BASED ON THESE FACTORS DID EXTEND LOW END POPS EAST
ACROSS CWA THIS AFTERNOON.  DID NOT DO ANY TWEAKING TO TEMPS THIS
AFTERNOON WITH TEMPS ON TRACK FOR THE MOST PART.  UPDATED ZONES HAVE
BEEN SENT.

.ABR...NONE.

MARSILI
Hazardous weather outlook, Aug 9, 5:51 AM CDT, 9 hours 22 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
551 AM CDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE NORTH
CENTRAL PORTION OF SOUTH DAKOTA BY LATE AFTERNOON. ADDITIONAL
SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS PORTIONS OF CENTRAL
AND NORTHEAST SOUTH DAKOTA LATE THIS EVENING THROUGH SUNDAY MORNING.
SOME OF THE STRONGER STORMS MAY PRODUCE HAIL AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DORN

In the hours before

Local storm report, Aug 9, 12:37 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1237 PM CDT SAT AUG 9 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 PM    10 W MOUND CITY           SD   .75 INCH HAIL
08/09/03   CAMPBELL                       REPORTED BY PUBLIC

NDM
Local storm report, Aug 9, 1:35 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
135 PM CDT SAT AUG 9 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    JAVA                      SD   .75 INCH HAIL
08/09/03   WALWORTH                       REPORTED BY PUBLIC

NDM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:29 AM CDTSevere Thunderstorm WarningABRCampbell61 min
Aug 9, 1:38 PM CDTSevere Thunderstorm WarningABREdmunds, Walworth52 min
Aug 9, 3:59 PM CDTSevere Thunderstorm WarningABREdmunds31 min
Aug 9, 4:14 PM CDTSevere Thunderstorm WarningABRFaulk, Spink31 min
Aug 9, 4:43 PM CDTSevere Thunderstorm WarningABRFaulk32 min
Aug 9, 4:48 PM CDTSevere Thunderstorm WarningABRClark42 min
Aug 9, 4:54 PM CDTSevere Thunderstorm WarningABRSpink66 min
Aug 9, 4:57 PM CDTSevere Thunderstorm WarningABRHand48 min
Aug 9, 5:31 PM CDTSevere Thunderstorm WarningABRClark44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.